Digoxin is a medication used in the treatment of cardiovascular disease, angina pectoris, and abnormal heart rhythms. While generally considered safe, digoxin can cause serious side effects. The following side effects may be associated with digoxin use:
Changes In Heart Rhythm
While digoxin is typically used in the treatment of abnormal heart rhythms, it may actually cause a new cardiac arrhythmia or worsen an existing one. Patients who take this medication may develop a racing or fast heartbeat, a feeling like the heart has stopped or skipped a beat, or a thumping sensation in the chest.
In addition, the heartbeat may become abnormally slow, which is referred to as bradycardia. When these abnormal rhythms develop, patients should call their health care providers as soon as possible. If, however, chest pain, numbness or tingling, difficulty speaking, or shortness of breath occurs, emergency medical intervention should be sought.
Low Platelet Count
Platelets help in the clotting process of the blood. When the platelet count becomes too low, bleeding tendencies may occur. Digoxin has the potential to lower the platelet count, placing the patient in danger of dangerous bleeding. Signs of a low platelet count may include increased bruising, nosebleeds, blood in the urine or stools, and bleeding gums. Dizziness, palpitations, and lightheadedness may also occur as a result of internal bleeding and anemia.
Digoxin may also cause an increase in anxiety. When this medication causes the heart to race, otherwise known as tachycardia, it may be perceived as an anxiety attack. If the heart rate fails to normalize, a full-blown panic attack may develop when the patient becomes fearful of his racing heart. People who develop tachycardia and anxiety as a result of taking digoxin should speak to their physicians. Treatment with medications known as beta blockers may help slow down the heart rate and significantly reduce anxiety levels as well.
Nausea And Vomiting
Nausea and vomiting are two of the most common side effects of digoxin. These symptoms generally occur when the blood level of digoxin is abnormally high. People who take this medication routinely have their blood monitored to check their digoxin levels. If the levels are found to be excessive high, the physician will usually decrease the dosage. Once the dosage has been decreased and the circulating blood levels of the drug decline, nausea and vomiting will usually subside. Patients who experience side effects from digoxin should not abruptly discontinue their medication without discussing it first with their health care providers. Doing so may lead to a dangerous cardiac arrhythmia.